Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Albuquerque, NM

July 3, 2002Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2002, 8:09 PM MDT for Guadalupe County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2002, 8:09 PM MDT (02:09 UTC)
Expired
Jul 3, 2002, 9:15 PM MDT
In force
66 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 040209
SVRABQ
NMC019-040315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
808 PM MDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 915 PM MDT

* AT 801 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF NEWKIRK...OR ABOUT 23 MILES
  EAST OF SANTA ROSA...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF NEWKIRK AT 815 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3491 10443 3486 10413 3520 10412 3522 10447

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:05 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT WED JUL 3 2002

LOW ALOFT HEADING EAST FROM WRN AZ HAS ERODED THE 4 CORNERS HIGH.
MID LVL PACIFIC MOISTURE AHEAD OF THE APPROACHING LOW ALOFT ALONG
WITH COOL POOL IS GENERATING CONVECTION IN NRN AZ AND WRN NM. LOW
WEAKENS AS IT TREKS EAST BUT LINGERING COOL POOL OF AIR ALOFT WILL
GENERATE ANOTHER ROUND OF SHOWERS AND TSTMS ACROSS NRN AND ERN NM
THUR AND THUR NITE. CONVECTION IN THE ERN NM WILL BE AIDED BY THE
INFLUX OF LOW LEVEL MOISTURE FM TX. EFFECTS OF COOL POOL LINGER
INTO FRIDAY...MAINLY NORTH.
RIDGE ALOFT REBUILDS OVR CO/UT/WY THIS WEEKEND THEN POSSIBLY
MIGRATING A BIT FURTHER NW EARLY NEXT WEEK. PATTERN ALLOWS FOR
LOW LVL EASTERLY FLOW INTRUSIONS INTO ERN PLAINS BUT NOT FAVORABLE
FOR WIDESPREAD AFTN TSTM ACTIVITY UNTIL THE MEXICAN MOISTURE TAP
BECOMES AVBL. NOT AS HOT...ESPCLY ERN PLAINS.

ABQ EB 069/091 066/091 066 07333
SAF EB 059/085 056/086 054 07444
TCC BB 068/084 066/083 065 07323

.ABQ...NONE.

In the hours before

Local storm report, Jul 3, 8:01 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
801 PM MDT WED JUL 3 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0759 PM    MIDWAY                    NM   1.75 INCH HAIL
07/03/02   CHAVES                         REPORTED BY SPOTTERS

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:28 PM MDTSevere Thunderstorm WarningABQDe Baca47 min
Jul 3, 6:39 PM MDTSevere Thunderstorm WarningABQDe Baca66 min
Jul 3, 6:44 PM MDTSevere Thunderstorm WarningABQChaves61 min
Jul 3, 7:00 PM MDTFlash Flood WarningABQGuadalupe105 min
Jul 3, 7:21 PM MDTFlash Flood WarningABQDe Baca84 min
Jul 3, 7:57 PM MDTFlash Flood WarningABQChaves93 min
Jul 3, 7:59 PM MDTSevere Thunderstorm WarningABQChaves46 min
Jul 4, 4:51 PM MDTSevere Thunderstorm WarningABQSan Miguel54 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.